Medical questions & health advice by board certified doctors
"What can I do about my skin rash form Doxil"
I am currently on the chemo drug Doxil. I have developed a rash all over my body. What can I do to relieve the itching?
Unfortunately, skin rashes are quite common with Doxil, as with many chemotherapy drugs. This is because, as a side effect of their attacking cancer cells, they also attack other rapidly dividing cells, such as skin and hair. The most common type of skin rash that happens with Doxil is called hand-foot syndrome, and is a red, peeling rash on the soles of the hands and feet. This reaction is usually pretty mild, although sometimes it requires reducing the dose of the drug. However, the reaction you are having sounds more severe, if it is spreading all over the body. I would recommend seeing your oncology doctor as soon as possible to determine what medical therapy is needed. In the meantime, you should avoid irritating the skin areas with hot water or harsh personal care products, keep the skin well moisturized, and wear loose clothing. You can also take an over the counter antihistamine or use an over the counter anti-itch cream (ask your pharmacist about which brands are available in your local pharmacy). If these methods do not work, or if the rash worsens, then your oncologist may prescribe a stronger cream or possibly even oral medications. If the skin begins to blister up in large areas, or if there is fever or worsening pain then you should seek urgent medical attention.
Need more info?See an oncologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.